Florida, 2011

Hail and Damaging Winds in Florida, March 30, 2011

March 30, 2011 · NWS MLB · 34 events in 6 counties and zones

A rare Florida derecho affected the region during the late afternoon and early evening, well ahead of a strong cold front. The rapidly moving squall line, contained multiple bow echoes as it moved across the central portion of Florida at 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A rare Florida derecho affected the region during the late afternoon and early evening, well ahead of a strong cold front. The rapidly moving squall line, contained multiple bow echoes as it moved across the central portion of Florida at 60 mph. Widespread wind damage resulted. Multiple observations of 65 to 74 mph winds were reported. The majority of damage was caused by falling trees, with many landing on homes, powerlines and vehicles. Eighteen homes in Seminole County neighborhood experienced structural damage, with isolated structural damage reported in Osceola and Brevard Counties. Hen egg sized hail (2 inch diameter) fell in Palm Bay, with multiple reports of penny to quarter sized hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 30, 1:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 30, 1:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT WED MAR 30 2011

...TORNADO WATCH IN EFFECT FOR PORTIONS OF EAST CENTRAL FLORIDA
UNTIL 8 PM EDT WEDNESDAY...
...STRONG TO SEVERE STORMS POSSIBLE AGAIN ON THURSDAY...

.DISCUSSION...

THIS AFTERNOON...IMPRESSIVE SQUALL LINE CURRENTLY CHUGGING ACROSS
THE BIG BEND REGION OF FLORIDA WITH A NICE MESOLOW EVIDENT ON
TALLAHASSEE'S RADAR. ACROSS EAST CENTRAL FLORIDA...TEMPERATURES HAVE
SOARED INTO THE UPPER 80S AND LOW 90S ACROSS THE TREASURE COAST AND
OKEECHOBEE COUNTY WITH GUSTY S-SW WINDS AND DEWPOINTS IN THE UPPER
60S/LOW 70S ACROSS THE ENTIRE AREA. SO FAR...NO SHOWERS/STORMS HAVE
DEVELOPED OUT AHEAD OF THE LINE BUT CU FIELD HAS BECOME MORE ROBUST
IN THE PAST HOUR AND ISOLATED DEVELOPMENT MAY BE POSSIBLE BEFORE THE
ARRIVAL OF THE MAIN LINE A LITTLE LATER THIS AFTERNOON.

WITH NOTHING TO COMPETE WITH FOR ENERGY...SQUALL LINE WILL COME
PUSHING INTO THE REGION AFTER 4PM THIS AFTERNOON...REACHING INTO THE
ORLANDO METRO BETWEEN 5-6PM AND THE SPACE COAST TOWARDS 7PM.

15Z SOUNDING AT KXMR STILL SHOWS COMPONENTS IN PLACE FOR POSSIBLE
SEVERE STORMS WITH AND AHEAD OF THE LINE AS LOW LEVEL SHEAR WILL
REMAINS SUFFICIENT FOR ROTATING STORMS AND ISOLATED TORNADOES.
800MB-500MB WINDS HAVE ALSO INCREASED TO AROUND 50KTS...SO
INDIVIDUAL STORMS WILL BE QUICK MOVING WITH THE POSSIBILITY FOR
DAMAGING WINDS IN ADDITION TO FREQUENT LIGHTNING. STAY TUNED TO YOUR
LOCAL MEDIA AND NOAA WEATHER RADIO FOR ANY POSSIBLE WARNINGS THIS
AFTERNOON AND EVENING.

TONIGHT-THURSDAY...THE FIRST SURFACE LOW CURRENTLY DEVELOPING ALONG
THE STALLED WARM FRONT IN N FL/S GA WILL PULL NE INTO THE ATLANTIC
BY LATE EVENING...ALONG WITH MOST OF THE UPPER LEVEL ENERGY DRIVING
THE CURRENT SQUALL LINE. AS THIS PULLS OUT...THERE WILL BE A LULL IN
ACTIVITY THROUGH MOST OF THE NIGHT WITH SKIES BECOMING PARTLY
CLOUDY. WILL KEEP THE MENTION OF ISOLATED SHOWERS OVERNIGHT FOR ANY
LINGERING ACTIVITY.

STRONGER TROF DIGGING ACROSS THE MISSISSIPPI VALLEY OVERNIGHT ALONG
WITH A DEPARTING 140KT JET DRIVE THE DEVELOPMENT OF A SECONDARY
SURFACE LOW ALONG THE FRONT ACROSS N FL TOWARDS DAYBREAK WITH A
STRONGER COLD FRONT MOVING INTO THE REGION. NAM12 AND GFS ARE ABOUT
6HRS SLOWER THAN PREVIOUS RUNS...NOW BRINGING THE COLD FRONT INTO
THE NORTHERN COUNTIES IN THE EARLY AFTERNOON RATHER THAN MID
MORNING. LOW-MID LEVEL WIND FIELD LOOKS MORE IMPRESSIVE THAN THIS
AFTERNOON WITH BOTH THE GFS AND NAM12 INDICATING 925 AND 850MB WINDS
FROM THE SSW AT 50-55KTS. WITH MOIST S-SW FLOW CONTINUING THE ADVECT
70F DEWPOINTS INTO THE REGION AND BEING IN THE FAVORABLE RIGHT
REAR QUAD OF THE DEPARTING JET...CONDITIONS LOOK FAVORABLE FOR
WIDESPREAD SHOWERS AND STORMS...WITH A THREAT FOR SEVERE WEATHER
ACROSS THE ENTIRE AREA IN THE FORM OF DAMAGING WINDS...FREQUENT
LIGHTNING...SMALL HAIL...AND ISOLATED TORNADOES. THREAT WILL SHIFT
SOUTHWARDS THROUGH THE DAY AND THE FRONT PROGRESSES THROUGH THE
REGION.

TEMPERATURES WILL REMAIN WARM AND MUGGY WITH OVERNIGHT LOWS IN THE
LOW 70S...AND HIGHS ON THURS IN THE LOW 80S ACROSS THE NORTH WHERE
CLOUD COVER/STORMS WILL ARRIVE FIRST...AND UPPER 80S/AROUND 90
ACROSS THE SOUTH.

THUR NIGHT...DISTRIBUTED POPS WITH HIGHEST VALUES SOUTH (50) AND
KEPT AT LEAST LOW POPS IN ALL AREAS TO START OUT THE EVENING.
HOWEVER...PRECIP SHOULD QUICKLY DIMINISH N-S THROUGH THE EVENING AS
THE LOW LIFTS UP THE EASTERN SEA BOARD AND SWEEPS THE TRAILING FRONT
AND DRIER AIR DOWN THE PENINSULA. OVERNIGHT LOWS SEVERAL DEGREES
COOLER WITH MINS IN MID/UPPER 50S MOST LOCATIONS.

PREVIOUS DISCUSSION...

FRI-SUN...HIGH PRESSURE OVER THE GULF FRI WILL SHIFT EASTWARD OVER
SOUTH FLORIDA AND EVENTUALLY INTO THE ATLANTIC SAT AS A WEAK
REINFORCING FRONT BUILDS SOUTHWARD OVER THE AREA SAT NIGHT INTO SUN.
DRY CONDS WITH MOSTLY CLEAR SKIES GENERALLY EXPECTED INTO THE
WEEKEND WITH HIGHS RISING BACK TO NEAR TO SLIGHTLY ABOVE NORMAL
VALUES.

MON-TUES...HIGH PRESSURE RIDGE AXIS OVER CENTRAL FLORIDA
MONDAY WILL SHIFT SOUTHEASTWARD INTO TUESDAY AS THE NEXT COLD
FRONT/BAND OF PRECIPITATION IS EXPECTED TO CROSS THE AREA. THE
LATEST RUNS OF THE GFS AND ECMWF DIFFER ON THE EXACT SYNOPTIC
DEVELOPMENT AND TIMING OF THIS SYSTEM...WITH THE GFS THE MORE
PROGRESSIVE OF THE TWO. WILL LEAN TOWARD THE GFS TIMING FOR NOW (A
TUES/TUES NIGHT FROPA). HOWEVER DUE TO THE UNCERTAINTY WILL LEAVE
POPS AROUND 20% FOR NOW.

&&

.AVIATION...S-SW WINDS WITH GUSTS UP TO 25KTS THROUGH THE AFTERNOON
OUTSIDE OF ANY CONVECTIVE ACTIVITY THROUGH 01Z. SQUALL LINE MOVING
INTO THE AREA FROM THE NW WITH NMRS TSTMS...SOME WHICH MAY CONTAIN
HAIL AND CONVECTIVE WIND GUSTS OVER 35KTS. SQUALL LINE AFFECTING
KDAB-KLEE AROUND 21Z...KMCO AROUND 22Z...AND KMLB AROUND 23Z-00Z.
PATCHY MVFR FOG/IFR CIGS DEVELOPING AFTER RAIN ENDS AROUND 06Z.
ANOTHER SQUALL LINE DEVELOPING ACROSS THE FL PANHANDLE IS FORECAST
TO MOVE INTO THE REGION AFTER 14Z-15Z.

&&

.MARINE...TONIGHT-THURSDAY...S-SW FLOW 10-15KTS NEARSHORE/15-20KTS
OFFSHORE OUTSIDE OF ANY CONVECTIVE ACTIVITY CREEPING CLOSE TO 20KTS
LATE THURS AS COLD FRONT MOVES INTO CENTRAL FL PENINSULA. SEAS UP TO
5 FT WELL OFFSHORE BUT 2-3 FT NEAR SHORE WITH PERIODS 4-5S. THREAT
FOR NMRS STORMS MOVING OFFSHORE THIS AFTERNOON AND EVENING AS SQUALL
LINE MOVES THROUGH...AND AGAIN STARTING MID MORNING ON THURSDAY. A
FEW STORMS MAY BE STRONG TO SEVERE WITH WIND GUSTS OVER 35 KTS...
FREQUENT LIGHTNING AND ISOLATED WATERSPOUTS.

THUR NIGHT-SUNDAY...BOATING WILL BE HAZARDOUS THURSDAY NIGHT WITH
FRONT PUSHING DOWN THE WATERS. GUSTY W-WNW WINDS WILL PERSIST INTO
FRI AND HEADLINES MAY BE NEEDED THROUGH THESE PERIODS. FLOW WILL
REMAIN W-WNW BUT NOT AS STRONG ON SAT THEN SHIFTING TO NE-E
OVERNIGHT INTO SUNDAY AS WEAKER BACKDOOR BOUNDARY PUSHES DOWN THE
WATERS.

&&

.FIRE WEATHER...FRI-SUN...WILL NEED TO MONITOR RH TRENDS INTO THE
WEEKEND. RH VALUES MAY APPROACH 35 PERCENT SOME AREAS WITH GUSTY
WESTERLY WINDS ON FRI. SOME RH VALUES APPROACHING 35 PERCENT
POSSIBLE AGAIN ON SAT WITH WINDS NOT AS BRISK...AND 35 PERCENT RHS
POSSIBLE AGAIN ON SUNDAY OVER THE WESTERN INTERIOR SECTIONS WHILE
ONSHORE FLOW MITIGATES LOW RHS NEAR THE EAST COAST. NO HEADLINES
NEEDED JUST YET...BUT WILL MONITOR THROUGH LATER RUNS FOR POSSIBLE
NEED FOR A WATCH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  81  58  79 /  50  90  30   0
MCO  70  83  60  81 /  50  90  30  10
MLB  71  86  61  80 /  40  80  40  10
VRB  69  85  62  80 /  30  60  40  10
LEE  71  82  58  81 /  50  90  30   0
SFB  72  83  59  81 /  50  90  30   0
ORL  71  82  60  81 /  50  90  30  10
FPR  69  87  62  80 /  30  50  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 8 PM EDT THIS EVENING FOR COASTAL VOLUSIA-
     INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE.

AM...TORNADO WATCH UNTIL 8 PM EDT THIS EVENING FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

&&

SHORT TERM/AVIATION...MOSES
LONG TERM....GLITTO
Hazardous weather outlook, Mar 30, 10:42 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1142 AM EDT WED MAR 30 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1142 AM EDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
THE ATMOSPHERE OVER EAST CENTRAL FLORIDA IS WARM...MOIST AND
UNSTABLE. SURFACE LOW PRESSURE DEVELOPING OVER THE NORTHEAST GULF
OF MEXICO WILL MOVE EAST TO SOUTHERN GEORGIA THIS EVENING WHILE
UPPER LEVEL DISTURBANCES PROVIDE SUPPORT FOR THE STRONG CONVECTION
NEAR THE FLORIDA BIG BEND AT MIDDAY TO HOLD TOGETHER AND PUSH ACROSS
NORTH AND CENTRAL FLORIDA THIS AFTERNOON.

CONDITIONS ARE FAVORABLE FOR STORMS TO PRODUCE DAMAGING WINDS AROUND
60 MPH AS THEY DEVELOP TOWARD THE EAST-SOUTHEAST INTO CENTRAL
FLORIDA THIS AFTERNOON...MAINLY FROM BREVARD AND OSCEOLA COUNTIES
NORTHWARD. ANY STORMS THAT DEVELOP OUT AHEAD OF THIS AREA WILL BE
CAPABLE OF ACQUIRING ROTATION AND MAY PRODUCE AND ISOLATED TORNADO.
INDIVIDUAL STORM MOVEMENT WILL BE RAPIDLY TOWARD THE EAST NORTHEAST
AT 35 TO 45 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS ARE EXPECTED TO MOVE QUICKLY TOWARD THE EAST COAST
AT 35 TO 45 MPH...AND PUSH OFFSHORE RAPIDLY MID TO LATE AFTERNOON.
A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
BETWEEN 40 AND 50 KNOTS.

BOATERS ON INLAND LAKES SHOULD ALSO BE ALERT AS STORMS APPROACH
QUICKLY FROM THE WEST. HAZARDOUS BOATING CONDITIONS CAN QUICKLY
DEVELOP OVER LAKES DUE TO GUSTY WINDS AND FREQUENT LIGHTNING. BE
PREPARED TO SEEK SAFE HARBOR WELL BEFORE A STORM REACHES YOUR AREA.

...WATERSPOUT IMPACT...
THERE IS A THREAT FOR ISOLATED TORNADIC WATERSPOUTS AS STORMS MOVE
OFF THE MAINLAND AND ACROSS THE INTRACOASTAL AND ATLANTIC WATERS...
MAINLY NORTH OF SEBASTIAN INLET.

...WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE 15 TO 20 KNOTS THIS
AFTERNOON INTO TONIGHT OVER THE OFFSHORE WATERS. SMALL CRAFT
SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED THURSDAY
AHEAD OF A COLD FRONT. IN ADDITION TO THE THREAT FOR DAMAGING
WINDS AND ISOLATED TORNADOES...LOCALLY INTENSE RAINFALL WILL BE
CAPABLE OF PRODUCING TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/GLITTO

In the hours before

Special weather statement, Mar 30, 2:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT WED MAR 30 2011

FLZ041-045>047-053-054-141-147-302045-
COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-NORTHERN
BREVARD COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
349 PM EDT WED MAR 30 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER BREVARD COUNTY...NORTHERN
INDIAN RIVER COUNTY...EASTERN ORANGE COUNTY...EASTERN OSCEOLA
COUNTY...SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 445 PM EDT.

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
CHULUOTA TO KENANSVILLE...MOVING NORTHEAST AT 30 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2763 8078 2764 8101 2875 8140 2902 8088
      2861 8059 2861 8058 2846 8052 2840 8058
      2821 8059 2806 8055 2770 8036
TIME...MOT...LOC 1947Z 235DEG 28KT 2832 8093

MOSES

The radar

The Melbourne radar (KMLB), 13 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Brevard

When
March 30, 3:10 PM EST
Where
Brevard County, 4.23 mi SE of June Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.000, -80.660

A weather spotter reported nickel sized hail pounding his house.

Hail, Brevard

When
March 30, 3:15 PM EST
Where
Brevard County, 3.2 mi SE of June Park
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
28.020, -80.660

A weather spotter reported large hail up to 2 inches.

Thunderstorm Wind, Lake

When
March 30, 3:15 PM EST
Where
Lake County, 4.84 mi N of Mascotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.650, -81.880

Severe thunderstorm winds downed multiple large tree limbs.

Thunderstorm Wind, Brevard

When
March 30, 3:18 PM EST
Where
Brevard County, 1.1 mi SE of Melbourne Beach
Measured
55 kt (63 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
28.057, -80.559

A home in Melbourne Beach experienced major roof damage due to severe thunderstorm winds.

Thunderstorm Wind, Lake

When
March 30, 3:20 PM EST
Where
Lake County, 1.39 mi ESE of Grand Is
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.870, -81.700

A weather spotter reported a very large oak tree uprooted and multiple large tree branches downed.

Thunderstorm Wind, Lake

When
March 30, 3:23 PM EST
Where
Lake County, 0.61 mi E of Leesburg Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
28.821, -81.810

Leesburg Airport observation indicated wind gusts to 62 mph as a line of severe storms crossed the region.

Thunderstorm Wind, Orange

When
March 30, 3:23 PM EST
Where
Orange County, 0.69 mi N of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.690, -81.550

Several trees and powerlines downed. A greenhouse was damaged due to wind.

Thunderstorm Wind, Volusia

When
March 30, 3:35 PM EST
Where
Volusia County, 0.61 mi W of De Bary
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.880, -81.310

Two trees were downed from severe thunderstorm winds.

Thunderstorm Wind, Orange

When
March 30, 3:39 PM EST
Where
Orange County, 1.4 mi ENE of South Apopka
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
28.660, -81.460

A weather spotter estimated winds over 60 mph downed large trees limbs and powerlines.

Thunderstorm Wind, Lake

When
March 30, 3:40 PM EST
Where
Lake County, 1.21 mi W of Tavares
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.800, -81.740

Multiple trees down on Acorn Court.

Thunderstorm Wind, Orange

When
March 30, 3:44 PM EST
Where
Orange County, 0.92 mi NW of (Orl)orlando Exec Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
28.560, -81.340

Orlando Executive Airport (KORL) wind observation.

Thunderstorm Wind, Seminole

When
March 30, 3:45 PM EST
Where
Seminole County, 1.4 mi ESE of Forest City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.660, -81.400

A weather spotter reported trees down at North Street and Suniland Street in Altamonte Springs, blocking the roadway.

Thunderstorm Wind, Seminole

When
March 30, 3:45 PM EST
Where
Seminole County, 2.28 mi SE of Winter Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
28.680, -81.270

Twelve homes damaged from severe thunderstorm winds. Three homes sustained severe damage, with the remainder experiencing moderate damage.

Hail, Orange

When
March 30, 3:45 PM EST
Where
Orange County, 2.52 mi ESE of Union Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.560, -81.240

A weather spotter observed nickel to quarter sized hail at the Waterford Lakes Shopping Center.

Thunderstorm Wind, Seminole

When
March 30, 3:45 PM EST
Where
Seminole County, 0.92 mi NW of Lake Mary
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.760, -81.330

Trees downed onto five cars in the WOFL TV parking lot.

Thunderstorm Wind, Volusia

When
March 30, 3:47 PM EST
Where
Volusia County, 0.61 mi W of De Bary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.880, -81.310

Several trees downed by severe thunderstorms winds on Seminole Drive and Smyrna Drive in Debary.

Thunderstorm Wind, Seminole

When
March 30, 3:48 PM EST
Where
Seminole County, 0.79 mi W of (Sfb)sanford Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
28.780, -81.243

Winds gusts measured at Sanford-Orlando Airport (KSFB).

Thunderstorm Wind, Orange

When
March 30, 3:48 PM EST
Where
Orange County, 0.8 mi SSW of (Mco)orlando Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.419, -81.324

Wind gusts measured up to 60 mph at Orlando International Airport (KMCO).

Thunderstorm Wind, Osceola

When
March 30, 3:50 PM EST
Where
Osceola County, 0.92 mi NW of Kissimmee Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.290, -81.440

Wind gusts measured up to 59 mph at Kissimmee Airport (KISM).

Thunderstorm Wind, Volusia

When
March 30, 3:52 PM EST
Where
Volusia County, 2.16 mi NNE of Deltona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.930, -81.220

Two trees uprooted from high winds.

Thunderstorm Wind, Orange

When
March 30, 3:55 PM EST
Where
Orange County, 0.61 mi E of Southwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.450, -81.320

A carport collapsed and roof damage occurred on Kingfish Street in Orlando.

Thunderstorm Wind, Orange

When
March 30, 3:55 PM EST
Where
Orange County, 0.61 mi E of Southwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.450, -81.320

A carport collapsed and roof damage occurred on Kingfish Street in Orlando.

Hail, Orange

When
March 30, 4:00 PM EST
Where
Orange County, 0.92 mi SE of Lake Pickett
Measured
0.75 in hail
Reported by
Public
Coordinates
28.570, -81.110

Penny size hail on Chuluota Road in Bithlo.

Thunderstorm Wind, Brevard

When
March 30, 4:05 PM EST
Where
Brevard County, 0.92 mi NW of Scottsmoor
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
28.780, -80.880

Many thigh-sized tree limbs downed.

Thunderstorm Wind, Brevard

When
March 30, 4:07 PM EST
Where
Brevard County, 3.37 mi NNW of Mims
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.715, -80.852

Dozens of large trees blown down toward the east, several onto homes. Minor structural damage to several homes and out buildings.

Thunderstorm Wind, Volusia

When
March 30, 4:09 PM EST
Where
Volusia County, 1.94 mi WNW of Hucomer
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.940, -80.900

Numerous large oak trees down over a quarter mile radius.

Thunderstorm Wind, Seminole

When
March 30, 4:10 PM EST
Where
Seminole County, 8 mi E of Chuluota
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
28.615, -80.999

Water Management District Officials observed numerous cypress trees toppled by very intense straight line winds associated with squall line passage. The downed trees were discovered in a rural conservation region, just west of the St. Johns River Basin.

Thunderstorm Wind, Osceola

When
March 30, 4:12 PM EST
Where
Osceola County, 0.82 mi WNW of St Cloud
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.253, -81.293

Porch roof removed and walls blow in on Vermont Avenue in St. Cloud. Several trees downed within a mile of this location.

Hail, Brevard

When
March 30, 4:15 PM EST
Where
Brevard County, 1.4 mi WSW of Titusville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.590, -80.820

Quarter sized hail observed by weather spotter.

Thunderstorm Wind, Brevard

When
March 30, 4:19 PM EST
Where
Brevard County, Shiloh
Measured
74 kt (85 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.780, -80.800

USAF wind tower 0421 measured a peak wind gust of 74 knots at the 54 foot elevation.

Thunderstorm Wind, Brevard

When
March 30, 4:21 PM EST
Where
Brevard County, 4.44 mi E of Titusville
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
28.595, -80.727

The ASOS at the NASA Shuttle Landing Facility recorded peak winds of 56 knots.

Thunderstorm Wind, Brevard

When
March 30, 4:46 PM EST
Where
Brevard County, 0.12 mi E of (Cof)patrick Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
28.230, -80.598

Wind gusts were measured up to 62 mph at Patrick Air Force Base (KCOF).

Thunderstorm Wind, Brevard

When
March 30, 4:50 PM EST
Where
Brevard County, 1.95 mi ENE of Merritt Is
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.360, -80.690

Wind damaged occurred as a patio was ripped off from a home near the intersection of Banana River Drive and Central Avenue. Damage also occurred to wooden fences and several tree limbs were downed nearby.

Thunderstorm Wind, Brevard

When
March 30, 4:59 PM EST
Where
Brevard County, 0.73 mi W of Melbourne Vlg
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.101, -80.612

Wind gusts were measured up to 59 mph at Melbourne International Airport (KMLB).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285057, 285060, 285089, 285092, 285093, 285086, 285094, 285096, 285097, 285098, 285100, 285101, 285102, 285104, 285105, 285106, 285107, 285108, 285109, 285110, 285111, 285112, 285113, 285114, 285567, 285115, 288066, 285118, 285120, 285124, 285125, 285128, 285131, 285132.